Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC

January 8, 1998Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 8, 1998, 8:46 AM EST for Duplin County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 8:46 AM EST (13:46 UTC)
Expired
Jan 8, 1998, 9:30 AM EST
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

What was reported inside it

TimeReportWhereRemark
Jan 8, 9:15 AM ESTThunderstorm WindPotters Hill, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS01 KMHX 081347 RRA
SVRMHX
NCC061-081430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
846 AM EST THU JAN 8 1998


* SEVERE THUNDERSTORM WARNING FOR
  DUPLIN COUNTY

* UNTIL 930 AM EST

* THIS STORM WILL BE NEAR

  KENANSVILLE BY 8:55 AM
  WALLACE BY 8:50 AM
  BEAULAVILLE BY 9:10 AM

* AT 8:45 AM EST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10
  MILES WEST OF KENANSVILLE MOVING EASTNORTHEAST AT 40 MPH.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:28 AM EST, 7 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 1:28 AM EST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
128 AM EST THU JAN 8 1998

RDU: LIKELY TO CATEGORICAL POPS TDY INTO THIS EVENING. POSS SMALL POP
NEEDED FRI MORN OTR BNKS. TEMPS TDY LOW TO MID 70S AND BREEZY/WNDY.
LOWS TNGHT UPR 50S TO LOW 60S. CLOUDS EARLY FRI SHLD GIVE WAY TO SOME
SUN ESPECIALLY INLND WITH HIGHS MAINLY MID/UPR 60S.

CWF: WL CONT CRNT TRNDS. LOW LVL JET WL BE MVG ACRS REGION NEXT 12 TO 18
HRS. ALTHOUGH ATMS IS WELL MIXED COLD NEARSHORE WTR SHLD KEEP SPEEDS
BELOW GALE FORCE. MAY BUMP UP SEAS A BIT SRN WTRS GIVEN CRNT 8 FT AND
GOOD WV TRJ.

DISC: EXTREMELY HIGH LVLS OF MOISTURE ALONG E CST WITH PRECIP WTRS NEARING
300 PCNT OF NORMAL. MDLS FAIRLY SIMILAR MOVING LOW LVL JET AND ASSOCIATED
STRONG MOISTURE TRANSPORT GRADUALLY E ACRS ERN NC TDY INTO THIS EVENING.
IMPRSV UPR LVL DVRGNC PROGGED TO MV E WITH RIGHT ENTRANCE REGION OF JET.
EXPECT SOME TSRA ALL AREAS TDY AND GIVEN LOW LVL WND SPEEDS AND EXPECTED
UVV MAY SEE SOME STRG WIND GUSTS. BEST UVV AND DEEP MOISTURE WILL
GRADUALLY BE MVG OFFSHR TNGHT AND THINK SHLD BE OVER MOST ALL AREAS BY
FRI AS FRNT MVS OFFSHR. STRG DRYING SHLD WORK E AND CLDS SHLD GIVE WAY
TO SOME SUN.

.MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:02 AM ESTSevere Thunderstorm WarningMHXGreene48 min
Jan 8, 9:02 AM ESTSevere Thunderstorm WarningMHXMartin48 min
Jan 8, 9:30 AM ESTSevere Thunderstorm WarningMHXPitt50 min
Jan 8, 9:42 AM ESTSevere Thunderstorm WarningMHXMartin48 min
Jan 8, 9:57 AM ESTSevere Thunderstorm WarningMHXBeaufort, Craven48 min
Jan 8, 10:11 AM ESTSevere Thunderstorm WarningMHXCraven, Pamlico49 min
Jan 8, 10:24 AM ESTSevere Thunderstorm WarningMHXWashington46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.